Ketamine abuse and emergency admissions
Type of Spiritual Experience
A description of the experience
Ketamine abusers presenting to the emergency department: a case series. Weiner AL, Vieira L, McKay CA, Bayer MJ. Department of Emergency Medicine, Midstate Medical Center, Meriden, Connecticut 06451, USA.
Ketamine hydrochloride, familiar to emergency physicians as a dissociative anesthetic, has been abused as a hallucinogen for almost 30 years.
The drug produces effects similar to those of phencyclidine but with a much shorter duration of effect. Since 1996, an increasing number of patients have presented to Connecticut Emergency Departments (EDs) after the intentional abuse of ketamine.
Because the medical literature contains almost no information on the consequences of ketamine abuse, we have compiled a series of ketamine abusers presenting to the ED.
Among the 20 patients in this series, common presenting complaints included anxiety, chest pain, and palpitations. Tachycardia was the most common physical examination finding. Nystagmus, a common finding after phencyclidine use, was seen in only three cases. The most frequent complications after ketamine abuse were severe agitation and rhabdomyolysis.
The symptoms of ketamine intoxication appear to be short-lived, with 18 of the 20 patients discharged from the ED within 5 h of presentation.
Emergency physicians should include ketamine in the differential diagnosis of drug- or toxin-induced hallucinations. Methods for detecting this drug in biologic fluids are reviewed as are treatment recommendations for managing the patient who presents to the ED after abusing ketamine.